Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 69, NWS Brownsville, TX

October 2, 2009Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Oct 2, 2009, 5:37 PM CDT for Cameron County, Willacy County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2009, 5:37 PM CDT (22:37 UTC)
Expired
Oct 2, 2009, 6:05 PM CDT
In force
28 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 44 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2009-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2009-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2962 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 022237
SVRBRO
TXC061-489-022315-
/O.NEW.KBRO.SV.W.0069.091002T2237Z-091002T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
537 PM CDT FRI OCT 2 2009

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.
  SOUTHERN WILLACY COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 615 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING 60 MPH WINDS...OVER HARLINGEN...MOVING SOUTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRIMERA BY 535 PM CDT.
  COMBES BY 540 PM CDT.
  PALM VALLEY BY 545 PM CDT.
  HARLINGEN VALLEY AIRPORT BY 605 PM CDT.
  HARLINGEN BY 610 PM CDT.
  RIO HONDO BY 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING. DAMAGING WIND...LARGE HAIL...
TORRENTIAL RAIN...AND DEADLY LIGHTNING ARE EXPECTED. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE TO A PLACE OF SAFETY...AN INTERIOR ROOM IN THE LOWEST
FLOOR OF YOUR HOUSE OR BUSINESS.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2621 9753 2614 9774 2627 9786 2638 9771
TIME...MOT...LOC 2237Z 320DEG 7KT 2625 9772

$$

58
2 follow-up statements
000 
WWUS54 KBRO 022255
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
555 PM CDT FRI OCT 2 2009

TXC061-489-022315-
/O.CON.KBRO.SV.W.0069.000000T0000Z-091002T2315Z/
WILLACY-CAMERON-
555 PM CDT FRI OCT 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN CAMERON AND SOUTHERN WILLACY COUNTIES...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COMBES.
  HARLINGEN VALLEY AIRPORT.
  HARLINGEN.
  RIO HONDO.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...PENNY TO 
NICKLE SIZE HAIL AND HEAVY RAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2621 9753 2614 9774 2627 9786 2638 9771
TIME...MOT...LOC 2254Z 320DEG 7KT 2622 9770

$$

PHILO
000 
WWUS54 KBRO 022305
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
605 PM CDT FRI OCT 2 2009

TXC061-489-022315-
/O.CAN.KBRO.SV.W.0069.000000T0000Z-091002T2315Z/
WILLACY-CAMERON-
605 PM CDT FRI OCT 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAMERON AND
SOUTHERN WILLACY COUNTIES IS CANCELLED...

AT 605 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

DOPPLER RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM.


LAT...LON 2621 9753 2614 9774 2627 9786 2638 9771
TIME...MOT...LOC 2305Z 320DEG 7KT 2620 9769

$$

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 4:10 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 2, 4:10 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
410 PM CDT FRI OCT 2 2009

.DISCUSSION...DECREASED POPS OVER THE RGV TO SCT SHRAS ALONG THE
RIVER AND ADJ GULF WATERS...ALONG WITH A DECREASE OF POPS TO SCT FOR
SATURDAY. RUC...NAM12...GFS...ALL AGREE ON DYNAMICS FOR HVY RAINS
REMAINING NORTH AND EAST OF OUR REGION.
&&

.PREV DISCUSSION...BUMPED UP POPS ACROSS THE BOARD FOR THE NEXT THREE
PERIODS BASED ON FRONTAL ADVANCE. ENOUGH INSTABILITY AND MOISTURE
PRESENT TO SET UP POTENTIAL STRONG PULSE CELLS/CLUSTERS AND
LOCALLY HEAVY RAIN SCENARIO. LOCALLY STRONG DAMAGING WINDS AND
SMALL HAIL POSSIBLE IN THE STRONGER CORES. SCENARIO FOR THE
REMAINDER OF THIS AFTERNOON/EVENING INCLUDES BACK BUILDING WEST
ALONG THE FRONT AS IT MOVES SOUTH THROUGH THE COASTAL WATERS...AND
POSSIBLY MORE LIKELY DEVELOPMENT AT THE TAIL END OF THE FRONT IN
THE MEXICAN FLATLANDS AND FRONTRANGE WEST OF ZAPATA COUNTY...WHERE
RADAR ALREADY HINTS AT INCIPIENT CONVECTION.

CHARGED AIR MASS TO REMAIN VIABLE THROUGH SATURDAY AS THE FRONTAL
BOUNDARY HANGS OVER DEEP SOUTH TEXAS. CONVECTION WILL NOT SUSTAIN
ITSELF THROUGH THE NIGHT...AND DAYTIME HEATING WILL AGAIN BE THE KEY
SATURDAY TO KICK OFF THE SECOND ROUND.

BRIEF UPDATE TO COLD FRONT FOR LATE NEXT WEEK: MID LEVEL TROUGH
HOLDS BACK OVER THE WEST...WITH HIGH PRESSURE SLIDING A BIT MORE
EAST IN THE MEAN TIME. THE RESULT IS A COLD FRONT WITH A BIT LESS
OOOMPH...NOW NOT PUSHING AS FAR SOUTH...REACHING CENTRAL TEXAS
AROUND THE MIDDLE OF NEXT WEEK. DYNAMICS COULD REINVIGORATE THE
BOUNDARY ON THURSDAY OVER SOUTH CENTRAL TEXAS...WITH EVEN BETTER
DYNAMICS OVER WEST TEXAS ON FRIDAY AND FRIDAY NIGHT AND SATURDAY AS
TROUGH KICKS OUT. RESIDUAL FRONT COULD IMPACT DEEP SOUTH TEXAS
SATURDAY NIGHT AND SUNDAY WITH LOCALLY HEAVY RAIN AND STRONG
THUNDERSTORMS OVER THE MIDDLE TEXAS COAST EXTENDING SOUTH TO THE
LOWER TEXAS COAST.
&&

.MARINE...AT 1PM BUOY020 REPORTED EAST WINDS AT 8KTS AND SEAS 4
FEET. THE WIND SHIFTED AT THE BUOY BETWEEN 1200 AND 1230 WITH
VARIABLE WIND DIRECTIONS FROM 1230 TO 1300. FRONT IS GRADUALLY
COMING TO A HALT...BISECTING THE COASTAL WATERS WEST TO EAST. SOME
THUNDERSTORM ACTIVITY IS POSSIBLE MAINLY ALONG THE BOUNDARY DURING
THE NEXT 24 HOURS. THE PROXIMITY OF THE FRONT WILL KEEP WINDS AROUND
10 KNOTS EXCEPT AROUND THUNDERSTORMS. THE FRONT WILL GRADUALLY
RETREAT NORTHWARD LATE SATURDAY...WITH SOUTHEAST WINDS BEGINNING TO
KICK UP PREDAWN SUNDAY NEAR 20 KNOTS. ADVISORIES MAY BE NEEDED IF
THE FRONT DEPARTS EARLIER. CONTINUED BREEZY CONDITIONS THROUGH THE
FIRST HALF OF THE WEEK WITH MARGINAL ADVISORY CONDITIONS DURING THE
OVERNIGHT HOURS.
&&

.AVIATION...THE COLD FRONT IS COMING TO A HALT FROM APY TO BETWEEN
EBG AND MFE...TO JUST NORTH OF HRL. THUNDERSTORMS ARE EXPECTED TO
FIRE DURING THE NEXT COUPLE HOURS ACROSS SOUTH TEXAS...SO BRIEF
GUSTS FROM OUTFLOW BOUNDARIES AND TEMPO VIS AND CIG RESTRICTIONS ARE
POSSIBLE. MARINE THUNDERSTORMS DURING THE PAST COUPLE HOURS ARE
BRIEFLY DISSIPATING...SO FLIGHT CORRIDORS NORTH ARE OPEN ATTM. AREAS
SOUTH OF THE FRONT HAVE A GOOD CHANCE OF SEEING FOG DURING THE
OVERNIGHT HOURS WITH MOISTURE POOLING AHEAD OF THE FRONT AND LIGHT
WINDS. WILL UPDATE TAFS FOR THIS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  90  80  93 /  60  60  40  20
BROWNSVILLE          76  91  79  93 /  60  60  40  20
HARLINGEN            75  91  79  95 /  60  60  40  20
MCALLEN              78  92  79  95 /  60  60  40  20
RIO GRANDE CITY      76  91  77  97 /  60  60  40  20
SOUTH PADRE ISLAND   78  87  79  88 /  60  60  40  20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/64/SM
Hazardous weather outlook, Oct 2, 4:02 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
402 PM CDT FRI OCT 2 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-031100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
402 PM CDT FRI OCT 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
MOVING ACROSS PORTIONS OF DEEP SOUTH TEXAS AND THE ADJACENT
COASTAL WATERS. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE
BEACHES OF DEEP SOUTH TEXAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
MOVING ACROSS PORTIONS OF DEEP SOUTH TEXAS AND THE ADJACENT
COASTAL WATERS SATURDAY. THERE IS A MODERATE RISK OF RIP CURRENTS
ALONG THE BEACHES OF DEEP SOUTH TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN

In the hours before

Special weather statement, Oct 2, 5:28 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
528 PM CDT FRI OCT 2 2009

TXZ253>255-022330-
INLAND WILLACY-INLAND CAMERON-HIDALGO-
528 PM CDT FRI OCT 2 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WILLACY AND NORTH AND
CENTRAL CAMERON COUNTIES...

...MOVING SOUTH AT 10 MPH...WILL AFFECT RAYMONDVILLE...SEBASTIAN
SANTA ROSA AND HARLINGEN...UNTIL 630 PM CDT. GUSTY WINDS UP TO 40
MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
THIS STORM WILL PRODUCE PEA SIZE HAIL. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

63/BM

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.